Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Support Groups » Withdrawal from Anti-Depressants

 - UBBFriend: Email this page to someone!    
Author Topic: Withdrawal from Anti-Depressants
Alatariel
Activist
Member # 27408

Icon 1 posted      Profile for Alatariel     Send New Private Message       Edit/Delete Post 
I was put on a generic brand of the antidepressant "Effexor" in November for depression and anxiety. It helped, but caused the extremely unpleasant side effect of insomnia - I haven't had a good night's sleep since before I started the drug. I told my doctor about this, and he's got me taking a progressively lower dosage of the drug for the next three weeks, to slowly ween me off of it, so that I can stop taking the drug completely by February 15th. At first, everything was fine, but now I think that I might be suffering withdrawal symptoms. I'm having progressively more vivid and disturbing dreams, I feel nauseous. I'm panicky and anxious for no reason, and I keep getting these horribly violent shivers.

I'm also upset with my doctor. He had prescribed this medication because, in his words, "it won't produce any side effects from going off of it". I feel lied to. I spent a while doing some research today, and it seems like there is an endless supply of information about how many problems people had both while on and going off of this medication.

I'm not sure if these are withdrawal symptoms that I'm suffering or what, but I'm looking for help. Has anyone else gone through anything like this? Does anybody have any advice?

Posts: 128 | From: Ontario, Canada | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
Alice
Scarleteen Volunteer
Member # 28346

Icon 1 posted      Profile for Alice     Send New Private Message       Edit/Delete Post 
I, one time, went cold turkey off of Paxil. It did not feel good. I remember feeling sick and panicky like you have described. If I were you, I would kind of treat myself as if I were ill. (And you kind of are) Eat soup or some other comfort food that you like, read a good book and try to relax. I know, way easier said than done, but I promise: it will be over soon!

One other thing I will suggest is calling or going back to the doctor and see if there is anything they can prescribe to help you get through the next few weeks of nausea and feeling so icky. Also, if you are feeling violently ill you may also want to ask about being weaned a bit slower.

Also? Any way you can switch doctors? It's not cool to feel lied to - obviously, side effects ARE possible, otherwise he wouldn't be weaning you off of them. Most anti-depressants are known for having side effects when you quit them. You don't want to continue to receive your health care from someone you don't feel like you can trust, if you can help it at all. Obviously, not always possible but definitely look into it.

One other thing I will suggest - coming from someone who has been pregnant twice, and has withdrawn from various medications: ginger root tea. Works way better than ginger ale at settling your tummy and warm tea is soothing, anyway. [Smile] Hang in there!

--------------------
The beautiful thing about learning is nobody can take it away from you. - B.B. King

Posts: 1180 | From: WA | Registered: Apr 2006  |  IP: Logged | Report this post to a Moderator
Alatariel
Activist
Member # 27408

Icon 1 posted      Profile for Alatariel     Send New Private Message       Edit/Delete Post 
Thanks Alice. [Smile] I've been eating chicken fingers and reading a good book, just like you suggested. I'm going to call the health clinic that I go to, and ask about changing doctors. Hopefully this is over soon!
Posts: 128 | From: Ontario, Canada | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
Ecofem
Activist
Member # 13388

Icon 1 posted      Profile for Ecofem     Send New Private Message       Edit/Delete Post 
[Hi Alatariel, I just wanted to come by and say "hi," and that I hope life's been treating you well. [Smile] ]
Posts: 3318 | Registered: Jun 2003  |  IP: Logged | Report this post to a Moderator
Alatariel
Activist
Member # 27408

Icon 1 posted      Profile for Alatariel     Send New Private Message       Edit/Delete Post 
Hi Ecofem! Life's starting to look pretty good, and hopefully even better once I'm off of these drugs! [Razz] I hope that you're doing well, too. Your help and advice has made a big difference for me. [Smile]
Posts: 128 | From: Ontario, Canada | Registered: Feb 2006  |  IP: Logged | Report this post to a Moderator
Ecofem
Activist
Member # 13388

Icon 1 posted      Profile for Ecofem     Send New Private Message       Edit/Delete Post 
[Thanks, Alatariel! [Smile] I'm happy to hear things are starting to look pretty good. I hope the transition period goes well and leads to something even better!]
Posts: 3318 | Registered: Jun 2003  |  IP: Logged | Report this post to a Moderator
just_curious 411
Activist
Member # 45947

Icon 1 posted      Profile for just_curious 411     Send New Private Message       Edit/Delete Post 
I've been on a low dosage of Prozac for the past three years and I just started tapering off on the medication about two weeks ago (with my doctor's approval and supervision). I haven't felt any side effects yet, but if I do, I'll be sure to ask you for some tips.

So sorry you're feeling crummy :^(

Posts: 59 | From: California | Registered: Feb 2010  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3